An algorithm based on rolling to generate smooth interpolating curves on ellipsoids. (English) Zbl 1335.65023

The paper brings an algorithm generating \(C^2\) smooth interpolating curves on \(n\)-dimensional ellipsoids given in explicit form. The presented algorithm is a generalisation of the algorithm for generating interpolating curves on manifolds embedded in Euclidean space. The method described is based on a rolling motions of the ellipsoids without slipping or twisting. The ellipsoid is rolling over its affine tangent space at a point along geodesic curves. To obtain the geodesics in explicit form and ensure easy solution of the kinematics, the ellipsoids are embedded in a \((n+1)\)-dimensional space equipped with an appropriate non-Euclidean metric. Moreover, it is possible to obtain a closed form of interpolating curve on ellipsoids. Simulations and considerations about extension of the suggested algorithm to generate \(C^k\) smooth interpolating curve on any smooth manifold are given, too.


65D17 Computer-aided design (modeling of curves and surfaces)
65D05 Numerical interpolation
65D07 Numerical computation using splines
65D10 Numerical smoothing, curve fitting
53B21 Methods of local Riemannian geometry
53C22 Geodesics in global differential geometry
70B10 Kinematics of a rigid body
Full Text: Link


[1] Agrachev, A., Sachkov, Y.: Control Theory from the Geometric Viewpoint. Encyclopaedia of Mathematical Sciences 87 (2004), Springer-Verlag. · Zbl 1062.93001
[2] Camarinha, M.: The Geometry of Cubic Polynomials on Riemannian Manifolds. PhD. Thesis, Departamento de Matemática, Universidade de Coimbra 1996.
[3] Crouch, P., Kun, G., Leite, F. S.: The De Casteljau algorithm on Lie groups and spheres. J. Dyn. Control Syst. 5 (1999), 3, 397-429. · Zbl 0961.53027
[4] Crouch, P, Leite, F. S.: Geometry and the dynamic interpolation problem. Proc. American Control Conference Boston 1991, pp. 1131-1137.
[5] Crouch, P., Leite, F. S.: The dynamic interpolation problem: on Riemannian manifolds, Lie groups and symmetric spaces. J. Dyn. Control Syst. 1 (1995), 2, 177-202. · Zbl 0946.58018
[6] Fedorov, Y. N., Jovanović, B.: Nonholonomic LR systems as generalized chaplygin systems with an invariant measure and flows on homogeneous spaces. J. Nonlinear Sci. 14 (2004), 4, 341-381. · Zbl 1125.37045
[7] Giambó, R., Giannoni, F., Piccione, P.: Fitting smooth paths to spherical data. IMA J. Math. Control Inform. 19 (2002), 445-460.
[8] Hüper, K., Kleinsteuber, M., Leite, F. S.: Rolling Stiefel manifolds. Int. J. Systems Sci. 39 (2008), 8, 881-887. · Zbl 1168.53007
[9] Hüper, K., Krakowski, K. A., Leite, F. S.: Rolling Maps in a Riemannian Framework. Mathematical Papers in Honour of Fátima Silva Leite, Textos de Matemática 43, Department of Mathematics, University of Coimbra 2011, pp. 15-30. · Zbl 1254.53018
[10] Hüper, K., Leite, F. S.: Smooth interpolating curves with applications to path planning. 10th IEEE Mediterranean Conference on Control and Automation (MED 2002), Lisbon 2002.
[11] Hüper, K., Leite, F. S.: On the geometry of rolling and interpolation curves on \(S^n\), \(SO_n\) and Graßmann manifolds. J. Dyn. Control Syst. 13 (2007), 4, 467-502. · Zbl 1140.58005
[12] Jupp, P., Kent, J.: Fitting smooth paths to spherical data. Appl. Statist. 36 (1987), 34-46. · Zbl 0613.62086
[13] Jurdjevic, V., Zimmerman, J.: Rolling problems on spaces of constant curvature. Lagrangian and Hamiltonian methods for nonlinear control 2006, Proc. 3rd IFAC Workshop 2006 (F. Bullo and K. Fujimoto, Nagoya 2007, Lect. Notes Control Inform. Sciences, Springer, pp. 221-231. · Zbl 1136.49028
[14] Krakowski, K., Leite, F. S.: Smooth interpolation on ellipsoids via rolling motions. PhysCon 2013, San Luis Potosí, Mexico 2013.
[15] Krakowski, K. A., Leite, F. S.: Why controllability of rolling may fail: a few illustrative examples. Pré-Publicações do Departamento de Matemática, No. 12-26, University of Coimbra 2012, pp. 1-30.
[16] Lee, J. M.: Riemannian Manifolds: An Introduction to Curvature. In? Graduate Texts in Mathematics No. 176, Springer-Verlag, New York 1997. · Zbl 0905.53001
[17] Machado, L., Leite, F. S., Krakowski, K.: Higher-order smoothing splines versus least squares problems on riemannian manifolds. J. Dyn. Control Syst. 16 (2010), 1, 121-148. · Zbl 1203.65028
[18] Noakes, L., Heinzinger, G., Paden, B.: Cubic splines on curved spaces. IMA J. Math. Control Inform. 6 (1989), 465-473. · Zbl 0698.58018
[19] Nomizu, K.: Kinematics and differential geometry of submanifolds. Tôhoku Math. J. 30 (1978), 623-637. · Zbl 0395.53005
[20] Park, F., Ravani, B.: Optimal control of the sphere \({S^n}\) rolling on \({E^n}\). ASME J. Mech. Design 117 (1995), 36-40.
[21] Samir, C., Absil, P.-A., Srivastava, A., Klassen, E.: A gradient-descent method for curve fitting on Riemannian manifolds. Found. Comput. Math. 12 (2012), 49-73. · Zbl 1245.65017
[22] Sharpe, R. W.: Differential Geometry: Cartan’s Generalization of Klein’s Erlangen Program. Graduate Texts in Mathematics, No. 166. Springer-Verlag, New York 1997. · Zbl 0876.53001
[23] Zimmerman, J.: Optimal control of the sphere \({S^n}\) rolling on \({E^n}\). Math. Control Signals Systems 17 (2005), 1, 14-37. · Zbl 1064.49021
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.